Juvederm lumps under skin

It's been 5 days already and, from what I've read, no bump should have been visible after the treatment. My doctor just went on vacation for a week and can't assess my problem. Is there anything I can do in this case?

conniie99

F, 48, Connecticut

Being at the five-day mark, what you’re experiencing is most likely a normal, temporary condition. In most cases any bumps or uneven clumping of dermal fillers under the skin will fade away within the first seven to ten days following the injections.

For the first week after a Juvederm treatment it's normal to feel a little sore and experience mild inflammation and bruising around the treatment area. You may also notice some discoloration and bruising as tiny blood vessels within the skin burst during the procedure.

Remember not to take ibuprofen or any other medications that thin the blood as they can make any bruising worse.

Keep in mind that it's always possible to reverse the plumping effects of Juvederm with a follow-up injection of hyaluronidase enzyme which promptly "melts" the Juvederm and returns your skin to its pretreatment state.

In some cases, skin bumps after Juvederm injections are caused by superficial injections. If the dermal filler isn’t injected deep enough it can remain visible and lumpy near the surface of the skin. Juvederm is meant to be injected in the mid to deep levels of the dermis and subcutaneous tissue. In some cases, if Juvederm is injected too superficially, it causes what’s called a Tyndall effect, making the skin turn blue and lumpy after injection.

I would try lightly massaging the area to see if you can more evenly distribute the hyaluronic acid filler under your skin. In the meantime you can take solace knowing that the lumps should disappear on their own within the next couple days.

It's only been five days. While there are some extremely rare cases of adverse medical conditions like infection or allergic reaction following Juvederm injections, the lumps like the ones you describe are very common within one week of receiving dermal filler injections.

It's common to experience some pain and tenderness or mild swelling and inflammation following Juvederm treatments. In most cases, if you have skin bumps beneath the surface of the treatment area, they’ll usually subside within a week of receiving the injections. Since it's only been five days for you at this point, you may want to try massaging the affected area to see if you can break up any poorly distributed filler that may be causing these lumps.

In most cases allergic reactions occur within 24 hours of receiving the injections. While there are a few cases of delayed onset skin cysts and hard lumps forming up to four months following Juvederm injections in some high risk individuals, this is extremely rare and doesn't sound like what you are describing.

I can't provide you with any specific medical recommendations without first conducting a personal examination, but it sounds to me like what you’re experiencing is more likely to be the common issue of poorly distributed dermal filler than an immune system response.

While you can always seek medical treatment in your doctor's absence, it sounds like what you’re experiencing is likely a short term effect that will pass over the next few days.
However, should you notice any side effects other than the normal mild inflammation, bruising and slight pain, you should reach out to your doctor or another doctor to arrange an examination. 

Dr. Alexander Ovchinsky has 1 Fillers before & after:

Fillers before image performed by Dr. Alexander OvchinskyFillers after image performed by Dr. Alexander Ovchinsky

» View Dr. Alexander Ovchinsky's full profile

It's normal to experience slight unevenness or skin lumps the first week after a Juvederm treatment. Since you're only five days out from your injections, I wouldn't be too concerned with any irregularity, swelling, or slight bruising at this point. If you're experiencing a new, painful lump or have other signs of a bacterial infection like swollen lymph nodes or fever then I would seek medical attention as soon as possible.  

I can't offer you a specific diagnosis without a physical examination, but most likely the skin bumps you’re experiencing are temporary.

A good home treatment following Juvederm injections is to lightly massage the injection sites with your fingertips in a circular motion. By massaging the treated area you should be able to spread any clumps of poorly distributed dermal filler more evenly throughout the surrounding soft tissue.

In most cases, any issues with skin lumps and poorly distributed Juvederm filler should correct themselves within seven to 14 days. If the lumps are the result of a poorly chosen injection site or a superficial injection, the Juvederm filler can be removed with a secondary injection of hyaluronidase enzyme.

Most cases of Juvederm gone wrong are the result of a poorly trained injector. Always remember to consult with a board-certified plastic surgeon or dermatologist for best results and best practices.

As with all dermal fillers, common side effects with Juvederm injections include mild swelling and bruising at the injection site. If you feel small bumps under the facial skin in the area where the Juvederm was injected, this is usually caused by small bruises beneath the skin. These "small lumps" will typically resolve within 10 days as the bruises heal. If after 10 days they're still there, you should contact your dermatologist.

In some cases, the lumps may be caused by uneven or superficial injections. Superficial injections will eventually dissolve but may take some time. Hyaluronic acid also absorbs water which can exaggerate the appearance of clumps beneath the skin. A gentle massage to spread the dermal filler more evenly within the skin may solve this problem.

If massaging the skin does not help, hyaluronic acid-based dermal fillers can be removed either via skin puncture or with a secondary injection of hyaluronidase, which causes the injected filler to break down.

Dr. Lawrence Broder has 1 Fillers, Laser Resurfacing before & after:

Fillers, Laser Resurfacing before image performed by Dr. Lawrence BroderFillers, Laser Resurfacing after image performed by Dr. Lawrence Broder

» View Dr. Lawrence Broder's full profile

That's an understandable concern. I can't give you any specific medical advice without a direct consultation but since you just had your injection five days ago, my guess is that the dermal filler is not distributed evenly under the skin.

Experiencing some degree of lumpiness or uneven contouring within the first week is very common. When Juvederm (or any other dermal filler) doesn’t distribute evenly it can feel like lumps under the surface of the skin.

I suggest not attempting to self-diagnose your issue using the Internet. Common Google searches for "lumps under the skin" can make anyone convinced they have diabetes, benign growths, skin infections, skin cancer or any number of unrelated diseases.

After Juvederm injections it's common to have some minor bruising, swelling, and inflammation for the first week. Generally speaking, any irregularities in or around the treatment area should smooth out within the first two weeks. You can also try gently massaging the area with your finger tips to make sure the filler is distributed as evenly as possible.

If you feel that the lumps you’re seeing represent something other than normal clumping of the dermal filler, you can always consult with a second dermatologist or plastic surgeon before your doctor returns from holiday. While I can't offer any specific recommendations here online, in my experience lumps under the skin after a Juvederm injection is most likely a case of unevenly distributed filler.

Dr. Reza Momeni has 1 Fillers before & after:

Fillers before image performed by Dr. Reza MomeniFillers after image performed by Dr. Reza Momeni

» View Dr. Reza Momeni's full profile

If it's only been five days since your filler treatment, my first advice would be to wait. After any Juvederm treatment it's normal to experience some uneven swelling and contouring or what can feel like bumps beneath the skin. Other potential side effects to hyaluronic acid fillers include bruising and minor redness. In most cases irregularities caused by swelling will disappear on their own within the first 2 weeks -- after which you should see a more natural look.

In some cases, however, dermal filler injections are unevenly distributed under the skin. Try gently massaging the skin in the area to smooth out the dermal filler.

In the event that the Juvederm was injected incorrectly or superficially, the hyaluronic acid can be dissolved with a follow-up hyaluronidase injection.

Always be sure to visit a dermatologist or facial plastic surgeon who is board-certified in order to avoid any complications arising from facial fillers.

Dr. Robert N. Young has 3 Filler to lip lines before & afters:

Filler to lip lines before image performed by Dr. Robert N. YoungFiller to lip lines after image performed by Dr. Robert N. YoungFillers before image performed by Dr. Robert N. YoungFillers after image performed by Dr. Robert N. YoungFiller to lip lines before image performed by Dr. Robert N. YoungFiller to lip lines after image performed by Dr. Robert N. Young

» View Dr. Robert N. Young's full profile

Bump after filler may represent filler material or even hematoma. Best to be evaluated in person. Good luck.

Massage, massage, massage. If truly large bumps than hyaluronidase dissolver injections are available from expert injecting docs. Usual fee $500. 

Dr. Darryl Blinski has 1 Restylane before & after:

Restylane before image performed by Dr. Darryl BlinskiRestylane after image performed by Dr. Darryl Blinski

» View Dr. Darryl Blinski's full profile